Alert archive / Montana / Wind Advisories in 2016

Wind Advisory 10, NWS Billings, MT

February 28, 2016Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Feb 28, 2016, 3:57 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Feb 28, 2016, 2:00 PM MST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2016, 3:57 AM MST (10:57 UTC)
In effect from
Feb 28, 2016, 2:00 PM MST
Expired
Feb 29, 2016, 3:04 AM MST
In force
13 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 11.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1915 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

726 
WWUS75 KBYZ 281057
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
357 AM MST SUN FEB 28 2016

MTZ065-066-291100-
/O.NEW.KBYZ.WI.Y.0010.160228T2100Z-160229T1900Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
357 AM MST SUN FEB 28 2016

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO NOON MST
MONDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO NOON
MST MONDAY. 

* IMPACTS...DANGEROUS CROSSWINDS WILL IMPACT TRAVEL ON 
  INTERSTATE 90 NEAR LIVINGSTON...AND ALONG THE BEARTOOTH 
  FOOTHILLS. 

* TIMING...STRONG SOUTHWEST WINDS WILL DEVELOP THIS AFTERNOON AND
  CONTINUE INTO MONDAY MORNING.

* WINDS...GUSTS TO 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
3 follow-up statements
612 
WWUS75 KBYZ 282224
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
324 PM MST SUN FEB 28 2016

MTZ065-066-291900-
/O.CON.KBYZ.WI.Y.0010.000000T0000Z-160229T1900Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
324 PM MST SUN FEB 28 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST MONDAY...

* IMPACTS...DANGEROUS CROSSWINDS WILL IMPACT TRAVEL ON 
  INTERSTATE 90 NEAR LIVINGSTON...AND ALONG THE BEARTOOTH 
  FOOTHILLS. 

* TIMING...STRONG SOUTHWEST WINDS WILL CONTINUE INTO MONDAY
  MORNING. STRONGEST WINDS OVERNIGHT.

* WINDS...GUSTS TO 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
011 
WWUS75 KBYZ 290351
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
851 PM MST SUN FEB 28 2016

MTZ065-066-291900-
/O.CON.KBYZ.WI.Y.0010.000000T0000Z-160229T1900Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
851 PM MST SUN FEB 28 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST MONDAY...

* IMPACTS...DANGEROUS CROSSWINDS WILL IMPACT TRAVEL ON 
  INTERSTATE 90 NEAR LIVINGSTON...AND ALONG THE BEARTOOTH 
  FOOTHILLS. 

* TIMING...STRONG SOUTHWEST WINDS WILL CONTINUE INTO MONDAY
  MORNING. STRONGEST WINDS EXPECTED IN THE EARLY MORNING HOURS.

* WINDS...GUSTS TO 50 TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
268 
WWUS75 KBYZ 291004
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
304 AM MST MON FEB 29 2016

MTZ065-066-291115-
/O.CAN.KBYZ.WI.Y.0010.000000T0000Z-160229T1900Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
304 AM MST MON FEB 29 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND
ADVISORY. 

GUSTY WINDS WILL CONTINUE TODAY...BUT SHOULD REMAIN BELOW
ADVISORY CRITERIA. THEREFORE...THE WIND ADVISORY HAS BEEN
CANCELLED.

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Feb 28, 3:50 AM MST, 7 minutes earlier.

Area forecast discussion, Feb 28, 3:50 AM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
350 AM MST SUN FEB 28 2016

.SHORT TERM...VALID FOR TDY AND MON...

SYSTEM THAT BROUGHT THE WIND AND SHOWERS TO THE AREA YESTERDAY
HAS SHIFTED INTO THE DAKOTAS. A FLAT RIDGE WILL MOVE IN FOR TODAY
AND PROVIDE A MOSTLY DRY DAY. ANOTHER SYSTEM WILL QUICKLY FOLLOW
BEHIND THE RIDGE AND INVADE THE WEST FOR TONIGHT AND MONDAY. THIS
WAVE WAS NOT QUITE AS SHARP AS THE PREVIOUS ONE...BUT WILL BE
ABLE TO TAP INTO SOME COLDER AIR TO THE NORTH. THIS COLDER AIR
WILL GET PULLED INTO THE EAST MONDAY AFTERNOON. SHOWERS WILL
DEVELOP TONIGHT OVER THE WEST AS THE SYSTEM MOVES IN...THEN SPREAD
EAST THROUGH THE DAY MONDAY. SOME OF THESE SHOWERS WILL CHANGE TO
SNOW SHOWERS MONDAY AFTERNOON OVER THE EAST AS 850MB TEMPERATURES
FALL BELOW ZERO. THE BULK OF THE ASCENT AND MOISTURE WILL SHIFT
SOUTH AND EAST INTO WYOMING AND THE DAKOTAS BY THE TIME THE COLD
AIR ARRIVES...SO NOT EXPECTING MUCH ACCUMULATION. PRECIPITATION
WILL TAPER OFF QUICKLY MONDAY NIGHT. HIGH TEMPERATURES WILL BE
MILD AGAIN TODAY...BUT NOT QUITE AS WARM AS SATURDAY. MONDAY WILL
BE COOLER WITH ASCENT...CLOUD COVER AND SHOWERS AROUND...NOT TO
MENTION COOLER 850MB READINGS WORKING IN.

WINDS WILL INCREASE OVER THE WEST THIS AFTERNOON AS A LEE TROUGH
DEEPENS AND 700MB WINDS INCREASE TO AROUND 45KTS. A CRITICAL
LAYER DEVELOPS AT LIVINGSTON THIS EVENING WITH WINDS INCREASING TO
NEAR 60KTS JUST BELOW 700MB. LOCAL STUDIES AND GUIDANCE INDICATE
WINDS INCREASING TO ADVISORY LEVEL AS EARLY AS THIS AFTERNOON IN
LIVINGSTON WITH THE STRONGEST WINDS BEING THIS EVENING. OFTEN
TIMES AS COLD AIR TRIES TO INVADE THE EASTERN PART OF THE FORECAST
AREA...AS IS EXPECTED TO OCCUR TONIGHT...MODELS UNDER ESTIMATE
THE STRENGTH OF THE SURFACE PRESSURE GRADIENT AND THUS WINDS
DURING THAT TIME AT LIVINGSTON. BELIEVE THIS MAY BE HAPPENING THIS
TIME. WILL GO AHEAD AND ISSUE A WIND ADVISORY FOR LIVINGSTON AND
NYE AND START IT THIS AFTERNOON TO ACCOUNT FOR SOME OF THE LOCAL
GUIDANCE STUDIES. WINDS SHOULD SHUT DOWN THERE SOMETIME MONDAY
MORNING AS COLD ADVECTION MOVES IN.

INCREASING WINDS WILL SPREAD ACROSS THE PLAINS MONDAY. THE
STRONGEST WINDS ALOFT ARE PROGGED FOR THE MORNING WHICH IS NOT A
CLIMATOLOGICALLY FAVORED TIME. ALSO...THERE WILL BE ASCENT
AROUND...ESPECIALLY OVER CENTRAL ZONES WITH CONVERGENCE AROUND A
SURFACE TROUGH TO LIMIT THE POTENTIAL OF STRONGER WINDS ALOFT
SURFACING. THE SURFACE PRESSURE GRADIENT AND WINDS ALOFT WEAKEN
MONDAY AFTERNOON. WILL NOT ISSUE A WIND HIGHLIGHT FOR THE PLAINS
AT THIS TIME. TWH

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

LONG TERM PERIOD STILL LOOKS TO REMAIN PROGRESSIVE THROUGH AT
LEAST FRIDAY. THE FORECAST AREA WILL SEE DRIER AND WARMER
CONDITIONS TUESDAY AS RIDGING ALOFT MOVES IN. ANOTHER PACIFIC
SYSTEMS MOVES IN WEDNESDAY. THIS SYSTEMS LOOKS SIMILAR TO MONDAYS
SYSTEM AS THE DISTURBANCE INTERACTS WITH COLD AIR ENTRENCHED OVER
THE DAKOTAS. GOOD SURFACE CONVERGENCE EAST OF BILLINGS AND OVER
RUNNING OF THE COLDER AIR WILL PRODUCE GOOD CHANCES FOR RAIN...AND
MAYBE SOME SNOW IN TEH EVENING AS COLDER AIR FILTERS IN NEAR THE
DAKOTAS BORDER. IN AND WEST OF BILLINGS AND ROUNDUP EXPECT ANOTHER
DAY OF SCATTERED SHOWERS AND COOLER TEMPERATURES.

ANOTHER RIDGE AND WARMER CONDITIONS BUILD OVER THE AREA THURSDAY
BEFORE A WEAKER DISTURBANCE APPROACHES FRIDAY BRINGING WITH IT
ISOLATED SHOWERS. DOBBS

&&

.AVIATION...

ALL TERMINALS WILL REMAIN IN VFR THROUGH THE PERIOD...EXPCEPT FOR
KBHK WHERE IFR CIGS ARE POSSIBLE THROUGH 18Z. DRY CONDITIONS WITH
GUSTY WEST AND NORTHWEST WINDS AROUND 25 KTS EXPECTED THIS
AFTERNOON. STRONGER SOUTHWEST WIND GUSTS AROUND 45 KTS POSSIBLE
AT KLVM AFTER 03Z MONDAY. DOBBS

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY MON     TUE     WED     THU     FRI     SAT
-------------------------------------------------------
BIL 060 037/049 027/055 037/050 030/054 035/059 036/061
    0/N 33/W    10/B    33/W    21/B    11/N    11/B
LVM 056 037/045 026/052 037/046 030/053 035/056 038/059
    1/N 43/W    11/N    33/W    21/N    21/N    11/N
HDN 062 033/049 025/057 032/051 027/056 030/061 031/063
    0/B 34/W    20/B    24/W    21/B    11/B    11/B
MLS 059 033/045 023/053 031/046 026/050 031/057 032/060
    0/B 46/W    20/U    25/W    21/B    11/B    11/B
4BQ 057 032/045 023/053 030/047 026/052 029/057 030/061
    1/B 46/W    20/U    15/W    21/B    11/B    11/B
BHK 053 027/038 018/048 027/042 021/043 027/051 028/055
    1/N 26/W    21/U    14/W    31/E    11/B    11/B
SHR 059 033/046 023/053 031/048 026/053 030/057 030/062
    1/B 25/W    20/B    13/W    21/B    12/W    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO NOON MST
      MONDAY FOR ZONES 65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 27, 3:32 PM MST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
332 PM MST SAT FEB 27 2016

MTZ028>042-056>058-063>068-WYZ098-099-281245-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
332 PM MST SAT FEB 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE... TONIGHT

A COLD FRONT IS MOVING THROUGH THE AREA BRINGING A PERIOD OF GUSTY
WINDS WITH PASSAGE. WIND GUSTS COMBINED WITH WARM TEMPERATURES
AND DRY GRASS WILL INCREASE FIRE DANGER. THOSE WITH BURN PLANS
SHOULD USE EXTRA CAUTION OR POSTPONE BURNING UNTIL MORE FAVORABLE
CONDITIONS DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 6:04 PM MSTSpecial Weather StatementBYZPowder River56 min

Nearby

Wind Advisories in Montana, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.